Diarrhea medicine poisoning; Diphenoxylate and atropine poisoning
Antidiarrheal drugs are used to treat loose, watery, and frequent stools. This article discusses overdose of antidiarrheal drugs containing diphenoxylate and atropine. Both ingredients help slow intestinal movement. In addition, atropine helps decrease the body's production of fluids.
This is for information only and not for use in the treatment or management of an actual overdose. DO NOT use it to treat or manage an actual overdose. If you or someone you are with overdoses, call your local emergency number (such as 911), or your local poison center can be reached directly by calling the national toll-free Poison Help hotline (1-800-222-1222) from anywhere in the United States.
The ingredients include:
Diphenoxylate is a weak opioid, a class of drugs that includes morphine and other narcotics. Use of opioids for nonmedical reasons is a growing problem.
These substances are found in these medicines:
Other medicines may also contain these substances.
Someone who has overdosed on this medicine may have some of these symptoms:
Note: Symptoms may take up to 12 hours to appear.
Seek medical help right away. DO NOT make the person throw up unless poison control or a health care provider tells you to.
Before Calling Emergency
Have this information ready:
- Person's age, weight, and condition
- Name of the product (ingredients and strength if known)
- Time it was swallowed
- Amount swallowed
Your local poison center can be reached directly by calling the national toll-free Poison Help hotline (1-800-222-1222) from anywhere in the United States. This national hotline number will let you talk to experts in poisoning. They will give you further instructions.
This is a free and confidential service. All local poison control centers in the United States use this national number. You should call if you have any questions about poisoning or poison prevention. It does NOT need to be an emergency. You can call for any reason, 24 hours a day, 7 days a week.
What to Expect at the Emergency Room
Take the prescription bottle with you to the hospital, if possible.
The provider will measure and monitor the person's vital signs, including temperature, pulse, breathing rate, and blood pressure. Symptoms will be treated. The person may receive:
- Activated charcoal
- Breathing support, including oxygen and a tube through the mouth into the lungs
- Chest x-ray
- ECG (electrocardiogram, or heart tracing)
- Intravenous fluids (given through a vein)
- Narcotic-counteracting drug (antagonist), approximately every 30 minutes
- Tube through the nose into the stomach to empty the stomach (gastric lavage)
Most people will recover with treatment and are monitored for 24 hours. However, deaths may occur in young children. Children under age 6 should be admitted to the hospital and closely watched for 24 hours because signs of lung problems may be delayed and severe.
Keep all medicines in child-proof containers and out of reach of children. Read all medicine labels and take only medicines that have been prescribed for you.
Burillo-Putze G, Miro O. Opioids. In: Tintinalli JE, Stapczynski JS, Ma OJ, Yealy DM, Meckler GD, Cline DM, eds. Emergency Medicine: A Comprehensive Study Guide. 8th ed. New York, NY: McGraw-Hill; 2016:chap 186.
Nikolaides JK, Thompson TM. Opioids. In: Walls RM, Hockberger RS, Gausche-Hill M, eds. Rosen's Emergency Medicine: Concepts and Clinical Practice. 9th ed. Philadelphia, PA: Elsevier; 2018:chap 156.